Open Access

Infinitely Many Periodic Solutions for Variable Exponent Systems

Journal of Inequalities and Applications20092009:714179

DOI: 10.1155/2009/714179

Received: 4 December 2008

Accepted: 14 April 2009

Published: 1 June 2009

Abstract

We mainly consider the system in , in , where are periodic functions, and is called -Laplacian. We give the existence of infinitely many periodic solutions under some conditions.

1. Introduction

The study of differential equations and variational problems with variable exponent growth conditions has been a new and interesting topic. Many results have been obtained on this kind of problems, for example [118]. On the applied background, we refer to [1, 3, 11, 18]. In this paper, we mainly consider the existence of infinitely many periodic solutions for the system
(1.1)

where are functions. The operator is called one-dimensional -Laplacian. Especially, if (a constant) and (a constant), then is the well-known constant exponent system.

is called a solution of , if , and are absolute continuous and satisfy almost every where.
In [19], the authors consider the existence of positive weak solutions for the following constant exponent problems:
(1.2)
The first eigenfunction is used to construct the subsolution of constant exponent problems successfully. Under the condition that is large enough and
(1.3)

the authors give the existence of positive solutions for problem .

In [20], the author considers the existence and nonexistence of positive weak solution to the following constant exponent elliptic system:
(1.4)

The first eigenfunction is used to construct the subsolution of constant exponent problems successfully.

Because of the nonhomogeneity of -Laplacian, -Laplacian problems are more complicated than those of -Laplacian. Maybe the first eigenvalue and the first eigenfunction of -Laplacian do not exist (see [6]). Even if the first eigenfunction of -Laplacian exists, because of the nonhomogeneity of -Laplacian, the first eigenfunction cannot be used to construct the subsolution of -Laplacian problems.

There are many papers on the existence of periodic solutions for -Laplacian elliptic systems, for example [2124]. The results on the periodic solutions for variable exponent systems are rare. Through a new method of constructing sub-supersolution, this paper gives the existence of infinitely many periodic solutions for problem .

2. Main Results and Proofs

At first, we give an existence of positive solutions for variable exponent systems on bounded domain via sub-super-solution method. The result itself has dependent value.

Denote . Let us consider the existence of positive solutions of the following:
(2.1)

Write , , for any . Assume that

satisfy
(2.2)
, are , monotone functions such that
(2.3)

For any positive constant , there are .

.

, and are odd functions such that , and are even, and is a periodic of and , namely,

Note. In [14], the present author discussed the existence of solutions of , under the conditions that is radial, , and . Because of the nonhomogeneity of variable exponent problems, variable exponent problems are more complicated than constant exponent problems, and many results and methods for constant exponent problems are invalid for variable exponent problems. In many cases, the radial symmetric conditions are effective to deal with variable exponent problems. There are many results about the radial variable exponent problems (see [4, 14, 16]), but the following Theorem 2.1 does not assume any symmetric conditions.

We will establish.

Theorem 2.1.

If hold, then possesses a positive solution, when is sufficiently large.

Proof.

If we can construct a positive subsolution and supersolution of , namely,
(2.4)

which satisfy and , then possesses a positive solution (see [5]).

Step 1.

We will construct a subsolution of .

Denfine

(2.5)
where
(2.6)
and satisfy
(2.7)
and satisfy
(2.8)

then , and . It is easy to see that and , . Obviously, is continuous about .

In the following, we will prove that is a subsolution for . By computation,

(2.9)
If is sufficiently large, we have
(2.10)
As is a constant and only depends on and , when is large enough, we have . Since and is monotone, we have
(2.11)
According to ( ), when are large enough, we have
(2.12)
where are dependent on , , , and , and they are independent on . Since , when , we have
(2.13)
Then we have
(2.14)
Obviously
(2.15)
When is large enough, from (2.7) we can see that is large enough. Similar to the discussion of the above, we can conclude
(2.16)
(2.17)
Since combining (2.11), (2.14), (2.15), (2.16) and (2.17), we have
(2.18)
Similarly, when is large enough, we have
(2.19)

Then is a subsolution of .

Step 2.

We will construct a supersolution of .

Let be a solution of
(2.20)

where is a positive constant and .

Obviously, there exists such that . Note that is dependent on . Denote . It is easy to see that
(2.21)
Let us consider
(2.22)
Similarly, we have
(2.23)
We will prove that is a supersolution for . From and (2.23), when is large enough, we can easily see that
(2.24)
Since and , when is large enough, according to (2.21) and (2.23), we have
(2.25)
This means that
(2.26)

According to (2.24) and (2.26), we can conclude that is a supersolution for , when is large enough.

Step 3.

We will prove that and .

Obviously, when is large enough, we can easily see that is large enough, then
(2.27)
Let us consider
(2.28)
It is easy to see that is a subsolution of (2.28), when is large enough. Obviously, we can see that is a supersolution of (2.28), and
(2.29)

According to the comparison principle (see [12]), we can see that .

Let us consider
(2.30)
It is easy to see that is a subsolution of (2.30), when is large enough. Obviously, we can see that is a supersolution of (2.30), and
(2.31)

According to the comparison principle (see [12]), we can see that .

Thus, we can conclude that and , when is sufficiently large. This completes the proof.

Theorem 2.2.

If hold, then has infinitely many periodic solutions.

Proof.

Let . According to Theorem 2.1, we can conclude that there exists an integer which is large enough such that has a positive solution for any integer . Since and are even, and are odd, then is a negative solution of . We can define a function on as
(2.32)

We extend as where is an integer such that . It is easy to see that is a solution of and the periodic of is . This completes the proof.

Declarations

Acknowledgment

Partly supported by the National Science Foundation of China (10701066 & 10671084) and China Postdoctoral Science Foundation (20070421107) and the Natural Science Foundation of Henan Education Committee (2008-755-65 & 2009A120005) and the Natural Science Foundation of Jiangsu Education Committee (08KJD110007).

Authors’ Affiliations

(1)
Department of Mathematics and Information Science, Zhengzhou University of Light Industry
(2)
Department of Information Management, Nanjing University

References

  1. Acerbi E, Mingione G: Regularity results for stationary electro-rheological fluids. Archive for Rational Mechanics and Analysis 2002,164(3):213–259. 10.1007/s00205-002-0208-7MathSciNetView ArticleMATHGoogle Scholar
  2. Acerbi E, Mingione G: Gradient estimates for the -Laplacean system. Journal für die Reine und Angewandte Mathematik 2005, 584: 117–148.MathSciNetView ArticleMATHGoogle Scholar
  3. Chen Y, Levine S, Rao M: Variable exponent, linear growth functionals in image restoration. SIAM Journal on Applied Mathematics 2006,66(4):1383–1406. 10.1137/050624522MathSciNetView ArticleMATHGoogle Scholar
  4. Fan X, Zhao Y, Zhao D: Compact imbedding theorems with symmetry of Strauss-Lions type for the space . Journal of Mathematical Analysis and Applications 2001,255(1):333–348. 10.1006/jmaa.2000.7266MathSciNetView ArticleMATHGoogle Scholar
  5. Fan X: On the sub-supersolution method for -Laplacian equations. Journal of Mathematical Analysis and Applications 2007,330(1):665–682. 10.1016/j.jmaa.2006.07.093MathSciNetView ArticleMATHGoogle Scholar
  6. Fan X, Zhang Q, Zhao D: Eigenvalues of -Laplacian Dirichlet problem. Journal of Mathematical Analysis and Applications 2005,302(2):306–317. 10.1016/j.jmaa.2003.11.020MathSciNetView ArticleMATHGoogle Scholar
  7. El Hamidi A: Existence results to elliptic systems with nonstandard growth conditions. Journal of Mathematical Analysis and Applications 2004,300(1):30–42. 10.1016/j.jmaa.2004.05.041MathSciNetView ArticleMATHGoogle Scholar
  8. Harjulehto P, Hästö P, Latvala V: Harnack's inequality for -harmonic functions with unbounded exponent . Journal of Mathematical Analysis and Applications 2009,352(1):345–359. 10.1016/j.jmaa.2008.05.090MathSciNetView ArticleMATHGoogle Scholar
  9. Hudzik H: On generalized Orlicz-Sobolev space. Functiones et Approximatio Commentarii Mathematici 1976, 4: 37–51.MathSciNetMATHGoogle Scholar
  10. Mihăilescu M, Rădulescu V: Continuous spectrum for a class of nonhomogeneous differential operators. Manuscripta Mathematica 2008,125(2):157–167. 10.1007/s00229-007-0137-8MathSciNetView ArticleMATHGoogle Scholar
  11. Růžička M: Electrorheological Fluids: Modeling and Mathematical Theory, Lecture Notes in Mathematics. Volume 1748. Springer, Berlin, Germany; 2000:xvi+176.MATHGoogle Scholar
  12. Zhang Q: A strong maximum principle for differential equations with nonstandard -growth conditions. Journal of Mathematical Analysis and Applications 2005,312(1):24–32. 10.1016/j.jmaa.2005.03.013MathSciNetView ArticleMATHGoogle Scholar
  13. Zhang Q: Existence of solutions for -Laplacian equations with singular coefficients in . Journal of Mathematical Analysis and Applications 2008,348(1):38–50. 10.1016/j.jmaa.2008.06.026MathSciNetView ArticleMATHGoogle Scholar
  14. Zhang Q: Existence of positive solutions for elliptic systems with nonstandard -growth conditions via sub-supersolution method. Nonlinear Analysis: Theory, Methods & Applications 2007,67(4):1055–1067. 10.1016/j.na.2006.06.017MathSciNetView ArticleMATHGoogle Scholar
  15. Zhang Q: Existence and asymptotic behavior of positive solutions to -Laplacian equations with singular nonlinearities. Journal of Inequalities and Applications 2007, 2007:-9.Google Scholar
  16. Zhang Q: Boundary blow-up solutions to -Laplacian equations with exponential nonlinearities. Journal of Inequalities and Applications 2008, 2008:-8.Google Scholar
  17. Zhang Q, Liu X, Qiu Z: The method of subsuper solutions for weighted -Laplacian equation boundary value problems. Journal of Inequalities and Applications 2008, 2008:-19.Google Scholar
  18. Zhikov VV: Averaging of functionals of the calculus of variations and elasticity theory. Mathematics of the USSR-Izvestiya 1987, 29: 33–36. 10.1070/IM1987v029n01ABEH000958View ArticleMATHGoogle Scholar
  19. Hai DD, Shivaji R: An existence result on positive solutions for a class of -Laplacian systems. Nonlinear Analysis: Theory, Methods & Applications 2004,56(7):1007–1010. 10.1016/j.na.2003.10.024MathSciNetView ArticleMATHGoogle Scholar
  20. Chen C: On positive weak solutions for a class of quasilinear elliptic systems. Nonlinear Analysis: Theory, Methods & Applications 2005,62(4):751–756. 10.1016/j.na.2005.04.007MathSciNetView ArticleMATHGoogle Scholar
  21. Feng J-X, Han Z-Q: Periodic solutions to differential systems with unbounded or periodic nonlinearities. Journal of Mathematical Analysis and Applications 2006,323(2):1264–1278. 10.1016/j.jmaa.2005.11.039MathSciNetView ArticleMATHGoogle Scholar
  22. Manásevich R, Mawhin J: Periodic solutions for nonlinear systems with -Laplacian-like operators. Journal of Differential Equations 1998,145(2):367–393. 10.1006/jdeq.1998.3425MathSciNetView ArticleMATHGoogle Scholar
  23. Sun J, Ke Y, Jin C, Yin J: Existence of positive periodic solutions for the -Laplacian system. Applied Mathematics Letters 2007,20(6):696–701. 10.1016/j.aml.2006.07.010MathSciNetView ArticleMATHGoogle Scholar
  24. Tian Y, Ge W: Periodic solutions of non-autonomous second-order systems with a -Laplacian. Nonlinear Analysis: Theory, Methods & Applications 2007,66(1):192–203. 10.1016/j.na.2005.11.020MathSciNetView ArticleMATHGoogle Scholar

Copyright

© Xiaoli Guo et al. 2009

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.